A Answers (6)
Without pharmaceuticals, we'd die a lot sooner, feel a lot worse, and spend more time in hospitals than in our homes. But drugs aren't perfect. And many classes of drugs—especially beta-blockers and the SSRI class of antidepressants—list erectile dysfunction as one of the major side effects. (How's that for a trade-off? Take a drug to improve your mood, but risk cutting off your sexual interest and capabilities at the same time.)
If you or your partner experience erectile dysfunction while taking a drug, tell your doctor so she can switch you to another class that may not have as powerful an effect. For example, switching from an SSRI to Wellbutrin (bupropion) seems to help alleviate arousal and interest issues that are common in people who take SSRIs. So does switching from a beta-blocker for high blood pressure to an angiotensin receptor blocker such as losartan or valsartan.
Poor lifestyle habits, such as a terrible diet and lack of exercise, may result in having to take medication. Some of these can interfere with how your penis works. For example, blood pressure medication reduces blood flow to the penis, which can cause erectile dysfunction. This results in a lower sexual arousal and poor sexual performance, says the National Library of Medicine.
Other medications that cause erectile dysfunction include:
This content originally appeared on http://blog.mountainstar.com/
- antidepressants and other psychiatric medications
- diuretics (water pills)
- parkinson’s disease medications
Medications commonly contribute to erectile dysfunction (ED). By far the most common are various blood pressure medications, including clonidine (brand name Catapres) and the many beta-blocker drugs, among others. Diuretics, which are often used in the treatment of hypertension, may also worsen ED. You might be reading this and saying, "Great! High blood pressure causes ED and the medicines used to treat high blood pressure cause ED. What am I supposed to do?" You can't let high blood pressure go untreated, because it will worsen your vascular disease overall, and increase your risk of heart attack and stroke. The goal is to find the medicines that are the least likely to worsen ED. Fortunately, ACEs and ARBs have a fairly low risk of causing ED.
There are many medications that may cause erectile dysfunction (ED); one-quarter of erectile dysfunction cases may be caused by medications. Of the 12 most commonly prescribed medications, eight of them list erectile dysfunction as a possible side effect. If you have erectile dysfunction, your doctor will review all prescription and non-prescription medications in addition to asking about other risk factors, such as heart disease, smoking or obesity.
Do you have a couple of hours, or longer? The list of medications that cause erectile dysfunction (ED), or problems getting and maintaining an erection during sex, are long and varied. While there's no way to mention all the chemical culprits, let's start with a few of the common ones: Over-the-counter antihistamines for allergies and other conditions. Tranquilizers and antidepressants can also cause a bout of ED, which is why guys should take them only for a short time. Meds that treat high blood pressure and heart disease may help save your life but will compromise or kill your sex life. Radiation and chemotherapy medications for prostate, colon, and similar cancers also cause problems in the bedroom. And illicit drugs such as marijuana, cocaine, and heroin, which might make their users feel good for a while, will only cause them to crash in the bedroom.
Drugs frequently used to treat high blood pressure, anxiety, depression, and peptic ulcers can all be factors. Tell your provider about all the medications you are using—even over-the-counter remedies.
If you have signs of trouble and suspect that it may be related to a new medication you are using, tell your provider. There may be other medicines you can use. But don’t stop taking the medicine. Smoking and alcohol consumption can also contribute to erection problems.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.